Alert archive / Montana / Tornado Warnings in 2006

Tornado Warning 1, NWS Great Falls, MT

June 4, 2006Chouteau County, Montana

NWS Great Falls, MT issued this tornado warning at Jun 4, 2006, 5:23 PM MDT for Chouteau County, Montana. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2006, 5:23 PM MDT (23:23 UTC)
Expired
Jun 4, 2006, 6:00 PM MDT
In force
37 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 104 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:35 PM MDTTSTM WND GST 6013 E Geraldine, MTWIND SPEEDS ESTIMATED AT 50 TO 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 4:27 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2006-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2006-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KTFX 042323
TORTFX
MTC015-050000-
/O.NEW.KTFX.TO.W.0001.060604T2323Z-060605T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
523 PM MDT SUN JUN 4 2006

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 600 PM MDT

* AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES
  SOUTHEAST OF GERALDINE. THIS DANGEROUS STORM IS MOVING EAST AT 20
  MPH.

* THE THE MOST DANGEROUS PORTION OF THE STORM WILL GENERALLY REMAIN
  OVER RURAL AREAS OF SOUTH CENTRAL CHOUTEAU COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4753 10988 4752 10993 4751 10994 4749 11000
      4749 11004 4742 11015 4742 11024 4759 11024
      4761 10986 4756 10985

$$

SCHAUMANN
1 follow-up statement
000 
WWUS55 KTFX 042341
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
541 PM MDT SUN JUN 4 2006

MTC015-050000-
/O.CON.KTFX.TO.W.0001.000000T0000Z-060605T0000Z/
CHOUTEAU MT-
541 PM MDT SUN JUN 4 2006

...A TORNADO WARNING CONTINUES UNTIL 600 PM MDT FOR SOUTHEASTERN
CHOUTEAU COUNTY...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM IS LOCATED 12 MILES SOUTHEAST OF GERALDINE...MOVING
EAST AT 20 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4753 10988 4752 10993 4751 10994 4749 11000
      4749 11006 4759 11007 4761 10986 4756 10985

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 4, 2:30 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 4, 2:30 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT SUN JUN 4 2006

.DISCUSSION...
A PACIFIC COOL FRONT IS QUICKLY APPROACHING THE REGION THIS
AFTERNOON...AND THIS FRONTAL PASSAGE WILL CREATE AN ACTIVE WEATHER
NIGHT ACROSS CENTRAL AND EASTERN MONTANA.

SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH WESTERN MONTANA AT
2 PM...AND THESE STORMS WILL MOVE ACROSS SOUTHWEST AND CENTRAL
MONTANA DURING THE REMAINDER OF THE AFTERNOON AND THROUGH THE
EVENING HOURS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND HAIL. CURRENT THUNDERSTORM WATCH REMAINS IN
EFFECT FOR SOUTHWEST AND A PORTION OF CENTRAL MONTANA...WHILE A NEW
THUNDERSTORM WATCH IS LIKELY TO BE ISSUED LATER THIS AFTERNOON OR
EARLY THIS EVENING FOR THE EASTERN PORTIONS OF CENTRAL MONTANA AND
PARTS OF EASTERN MONTANA. EXPECT THUNDERSTORMS TO GRADUALLY COME TO
AND END FROM WEST TO EAST LATE THIS EVENING. OVERNIGHT LOWS WILL
COOL TOWARDS FORECASTED LOWS AFTER MIDNIGHT...WHEN SOME CLEARING
TAKES PLACE.

FOR MONDAY THROUGH TUESDAY NIGHT...A FAIRLY QUIET WEATHER PATTERN IS
EXPECTED TO RESIDE OVER THE REGION DURING THIS TIME. A NEW UPPER
LEVEL RIDGE WILL BUILD OVER CENTRAL MONTANA. THIS RIDGE WILL ALLOW
AFTERNOON TEMPERATURES TO SLOWLY WARM BACKUP INTO THE MID 80S...(OR
CLOSE TO 15 DEGREES ABOVE NORMAL) BY TUESDAY. OVERNIGHT LOWS WILL
COOL NICELY DO TO DRY AIR IN PLACE. RIGHT NOW THE AIRMASS LOOKS TO
STABLE AND DRY FOR ANY THUNDERSTORM ACTIVITY...BUT A VERY ISOLATED
MOUNTAIN SHOWER CAN NOT BE RULED OUT...ESPECIALLY TOWARDS MID WEAK.
BRUSDA

TUESDAY NIGHT THROUGH FRIDAY NIGHT...UPPER LEVEL RIDGE TO BUILD OVER
THE AREA THROUGH THURSDAY WITH AN UPPER LEVEL TROF DIGGING ALONG THE
PACIFIC COAST. RETURN TO A MOIST SOUTHWESTERLY FLOW ALOFT THURSDAY
NIGHT THROUGH FRIDAY NIGHT WITH AN INCREASE IN MOISTURE AND CHANCE
OF PRECIPITATION. WARM TEMPERATURES WEDNESDAY AND THURSDAY WITH A
WET AND COOLING TREND FOR FRIDAY. CAMP

SATURDAY THROUGH SUNDAY...MODELS IN FAIR AGREEMENT DURING THIS
PERIOD. AN UPPER LEVEL TROUGH MOVES ACROSS THE FORECAST AREA
SATURDAY. MOST OF THE ENERGY AND MOISTURE WITH THIS SYSTEM GOES
NORTH OF THE AREA. PARTLY TO MOSTLY CLOUDY SKIES ARE
EXPECTED...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FOR
MOST AREAS. WEAK RIDGING ALOFT SUNDAY DRIES ALL BUT THE WESTERN
MOUNTAINS WHERE A WESTERLY FLOW ALOFT RESULTS IN SCATTERED SHOWERS
AND THUNDERSTORMS. TEMPERATURES COOL A FEW DEGREES BUT REMAIN NEAR
SEASONAL AVERAGES. EK

&&

.AVIATION...
UPDATED 1803Z
CENTRAL AND SOUTHWEST MONTANA IS UNDER A SEVERE THUNDERSTORM WATCH
UNTIL 00Z. AN UPPER LEVEL SHORTWAVE IS MOVING ACROSS WESTERN MONTANA
AND WILL BE MOVING INTO CENTRAL MONTANA DURING THE AFTERNOON.
SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE POTENTIAL OF
STRONG...DAMAGING WINDS. GUSTS TO 60KTS ARE POSSIBLE NEAR THESE
THUNDERSTORMS. MVFR CONDITIONS MAY DEVELOP NEAR THUNDERSTORMS BUT
VFR CONDITIONS WILL PREVAIL ELSEWHERE DURING THE NEXT 24 HOURS.

&&

.HYDROLOGY...
NO HYDROLOGIC PROBLEMS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  79  48  82 /  60   0   0   0
CTB  47  77  47  80 /  70   0   0   0
HLN  51  83  51  88 /  60   0  10  10
BZN  49  81  44  86 /  50   0   0   0
WEY  37  76  38  78 /  30   0   0  10
DLN  48  79  46  84 /  30   0   0   0
HVR  53  84  51  87 /  80   0   0   0
LWT  51  79  48  82 /  90   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

...SEVERE THUNDERSTORM WATCH UNTIL 6 PM THIS EVENING FOR PORTIONS OF
CENTRAL MONTANA AND ALL OF SOUTHWEST MONTANA...

&&

SHORT TERM...BRUSDA
LONG TERM...CAMP/EK/ZELZER
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 4, 9:30 AM MDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
930 AM MDT SUN JUN 4 2006

MTZ008>015-044>055-051200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
930 AM MDT SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTH
CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON AND EVENING...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MOST NORTH
CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON. A FEW OF THESE STORMS
MAY BECOME SEVERE LATE IN THE AFTERNOON AND EARLY IN THE
EVENING...WITH THE MAIN THUNDERSTORM THREATS BEING DAMAGING WIND
GUSTS AND HAIL. THE BEST TIME FRAME FOR THE SEVERE THUNDERSTORMS TO
OCCUR IS FROM 2 PM THIS AFTERNOON...UNTIL 9 PM THIS EVENING.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUSDA

In the hours before

Local storm report, Jun 4, 4:15 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 PM MDT SUN JUN 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     3 SW CASCADE            47.24N 111.75W
06/04/2006  M71 MPH          CASCADE            MT   OFFICIAL NWS OBS

            71 MPH WIND GUSTS NWS OFFICE IN GREAT FALLS.

&&

BRUSDA
Local storm report, Jun 4, 4:22 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
422 PM MDT SUN JUN 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     25 SE CASCADE           47.01N 111.33W
06/04/2006  E60 MPH          CASCADE            MT   TRAINED SPOTTER

            WIND SPEEDS ESTIMATED AT 60 MPH.

&&

BRUSDA
Local storm report, Jun 4, 4:29 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
429 PM MDT SUN JUN 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     3 SW GREAT FALLS        47.47N 111.34W
06/04/2006  M64 MPH          CASCADE            MT   OFFICIAL NWS OBS

            64 MPH PEAK WIND GUST...52 MPH SUSTAINED WIND AT THE
            GREAT FALLS AIRPORT.

0415 PM     TSTM WND DMG     GREAT FALLS             47.50N 111.29W
06/04/2006                   CASCADE            MT   NWS EMPLOYEE

            WIND SPEEDS ESTIMATED NEAR 70 MPH. APPLE TREE BLOWN DOWN
            IN THE FOX FARM AREA.

&&

BRUSDA
Local storm report, Jun 4, 4:56 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
456 PM MDT SUN JUN 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     2 SE RAYNESFORD         47.25N 110.70W
06/04/2006  E60 MPH          JUDITH BASIN       MT   TRAINED SPOTTER

            60 MPH WINDS ESTIMATED...WITH UP TO ONE HALF INCH IN
            DIAMETER.

&&

BRUSDA
Local storm report, Jun 4, 5:04 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
504 PM MDT SUN JUN 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     VAUGHN                  47.56N 111.54W
06/04/2006                   CASCADE            MT   TRAINED SPOTTER

            BILLBOARD ALONG I-15 BLOWN DOWN DUE TO HIGH WINDS.

0415 PM     TSTM WND DMG     1 NE BLACK EAGLE        47.53N 111.26W
06/04/2006                   CASCADE            MT   COUNTY OFFICIAL

            RECREATIONAL VEHICLES PUSHED OVER AND FUNNAL CLOUD SITED.

0430 PM     HAIL             5 E CENTERVILLE         47.39N 111.04W
06/04/2006  E0.50 INCH       CASCADE            MT   TRAINED SPOTTER

            WINDS GUSTING TO 70 MPH.

0440 PM     TSTM WND DMG     GREAT FALLS             47.50N 111.29W
06/04/2006                   CASCADE            MT   NWS EMPLOYEE

            TREE BLOWN DOWN ON TRUCK AND NUMEROUS TREE LIMBS DOWN.

0448 PM     TSTM WND DMG     FLOWEREE                47.73N 111.03W
06/04/2006                   CHOUTEAU           MT   TRAINED SPOTTER

            TREE LIMBS 4 INCHES IN DIAMETER BROKEN OFF TREES.

&&

SAUCIER
Local storm report, Jun 4, 5:20 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT SUN JUN 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     HOBSON                  47.00N 109.87W
06/04/2006  M66 MPH          JUDITH BASIN       MT   TRAINED SPOTTER

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:18 PM MDTSevere Thunderstorm WarningTFXLewis and Clark42 min
Jun 4, 3:42 PM MDTSevere Thunderstorm WarningTFXCascade63 min
Jun 4, 4:36 PM MDTSevere Thunderstorm WarningTFXGallatin24 min
Jun 4, 4:41 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin64 min
Jun 4, 5:16 PM MDTSevere Thunderstorm WarningTFXFergus59 min
Jun 4, 5:25 PM MDTSevere Thunderstorm WarningTFXGallatin37 min
Jun 4, 5:29 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty61 min

Nearby

Tornado Warnings in Montana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.